High-dose insulin and intravenous lipid emulsion therapy for cardiogenic shock induced by intentional calcium-channel blocker and beta-blocker overdose: A case series

Bruce Doepker, William Healy, Eric Cortez, Eric J. Adkins

Research output: Contribution to journalArticlepeer-review

36 Scopus citations

Abstract

Background Recently, high-dose insulin (HDI) and intravenous lipid emulsion (ILE) have emerged as treatment options for severe toxicity from calcium-channel blocker (CCB) and beta blocker (BB). Objective Our aim was to describe the use and effectiveness of HDI and ILE for the treatment of CCB and BB overdose. Case Reports We describe 2 patients presenting to the emergency department after intentional ingestions of CCBs and BBs. A 35-year-old man presented in pulseless electrical activity after ingesting amlodopine, verapamil, and metoprolol. A 59-year-old man presented with cardiogenic shock (CS) after ingesting amlodopine, simvastatin, lisinopril, and metformin. Both patients were initially treated with glucagon, calcium, and vasopressors. Shortly after arrival, HDI (1 unit/kg × 1; 1 unit/kg/h infusion) and ILE 20% (1.5 mL/kg × 1; 0.25 mL/kg/min × 60 min) were initiated. This led to hemodynamic improvement and resolution of shock. At the time of hospital discharge, both patients had achieved full neurologic recovery. Conclusions HDI effectively reverses CS induced by CCBs and BBs due to its inotropic effects, uptake of glucose into cardiac muscle, and peripheral vasodilatation. ILE is theorized to sequester agents dependent on lipid solubility from the plasma, preventing further toxicity. To our knowledge, these are the first two successful cases reported using the combination of HDI and ILE for reversing CS induced by intentional ingestions of CCBs and BBs.

Original languageEnglish (US)
Pages (from-to)486-490
Number of pages5
JournalJournal of Emergency Medicine
Volume46
Issue number4
DOIs
StatePublished - Apr 2014
Externally publishedYes

Keywords

  • beta blocker
  • calcium-channel blocker
  • high-dose insulin
  • lipid emulsion
  • overdose

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint

Dive into the research topics of 'High-dose insulin and intravenous lipid emulsion therapy for cardiogenic shock induced by intentional calcium-channel blocker and beta-blocker overdose: A case series'. Together they form a unique fingerprint.

Cite this